Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 84, NWS Jackson, MS

July 5, 2013Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 5, 2013, 2:21 PM CDT for Hinds County, Warren County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2013, 2:21 PM CDT (19:21 UTC)
Expired
Jul 5, 2013, 4:15 PM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 65 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2139 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WGUS54 KJAN 051921
FFWJAN
MSC049-149-052115-
/O.NEW.KJAN.FF.W.0084.130705T1921Z-130705T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
  EASTERN WARREN COUNTY IN WEST CENTRAL MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR NEWMAN...OR 13 MILES  
   EAST OF VICKSBURG...MOVING NORTH AT 5 TO 10 MPH. ESTIMATED RADAR  
   RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE     
   OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOVINA...EDWARDS...FLOWERS AND YOUNGTON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3248 9074 3245 9052 3222 9056 3223 9078

$$

JA
1 follow-up statement
237 
WGUS74 KJAN 052037
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT FRI JUL 5 2013

MSC049-149-052115-
/O.CON.KJAN.FF.W.0084.000000T0000Z-130705T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN MS-HINDS MS-
337 PM CDT FRI JUL 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR WEST
CENTRAL HINDS AND EASTERN WARREN COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR NEWMAN...OR 12
MILES SOUTHEAST OF VICKSBURG. THE STORMS WERE NEARLY STATIONARY.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR
INCHES WITH SOME LOCAL AREAS OF POTNENTIALLY 5 INCHES...HAVE 
OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YOUNGTON...FLOWERS...BOVINA AND EDWARDS

HEAVY RAINFALL WILL CONTINUE OVER SOUTHERN PORTIONS OF THE WARNED 
AREA FOR THE NEXT HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...COUNTY ROADS AND FARMLAND ALONG BANKS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3248 9074 3245 9052 3222 9056 3223 9078

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:53 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 10:53 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CDT FRI JUL 5 2013

.UPDATE...LOOK FOR SHOWERS AND SOME STORMS TO DEVELOP TODAY ESPECIALLY
ACROSS THE CENTRAL AND EASTERN CWA AS AMPLE MOISTURE CONTINUES
STREAMING IN ALONG AND EAST OF THE SURFACE BOUNDARY. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE POSSIBLE LATER TODAY FOR POTIONS OF THE
EAST...SO A FLASH FLOOD WATCH WILL BE NEEDED THIS AFTERNOON FOR THESE
AREAS. HIGH TEMPS TODAY WILL RANGE FROM THE MID 80S EAST TO AROUND 90
WEST. ONLY CHANGE TO THE CURRENT FORECAST WAS TO INCREASE THE QPF
ACROSS EASTERN MS WHERE THE POTENTIAL FOR HEAVIER RAINS WILL EXIST.
/27/

&&

.AVIATION...MVFR CIG E OF I-55 WL GRADUALLY TREND VFR OVR THE NEXT
COUPLE HOURS ALTHOUGH A FEW SPOTS MAY STRUGGLE TO GO VFR THRU THE
REMAINDER OF THE DAY.  SHRA/TSRA ACTIVITY IS XPCTD TO INCREASE THIS
AFTN INTO THE EVENING ALONG AND E OF I-55...WITH A DOWNWARD TREND IN
CONVECTIVE ACTIVITY XPCTD OVRNGT. MVFR IFR CONDS ARE LIKELY TO
RETURN 07-13Z TOMORROW MORNING FOR AERODROMES ALONG/S OF THE NATCHEZ
TRACE PKWY. /BK/

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT FRI JUL 5 2013/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...THE AIRMASS OVER THE
ARKLAMISS REGION IS BEGINNING TO UNDERGO SOME MODIFICATIONS FROM
WHAT WE HAD BEEN ENJOYING THIS WEEK. MOISTURE HAS BEGUN TO INCREASE
OVER THE REGION. THIS IS INDICATIVE BY THE 1.8 INCH PW VALUE OFF THE
00Z KJAN SOUNDING. IN ADDITION...DEWPOINTS ARE RUNNING IN THE MID
AND UPPER 60S WITH EVEN SOME 70S NOTED. THIS IS ABOUT 3 OR 4 DEGREES
MOISTER THAN 24 HOURS AGO. SATELLITE IMAGERY CONTINUES TO DEPICT THE
UPPER TROUGH BEING LOCATED TO OUR WEST WITH MOISTURE PLUME
CONTINUING TO FEED INTO THE EASTERN PORTION OF THE STATE AND FURTHER
EAST INTO ALABAMA. A LITTLE BIT OF ASCENT HAS AIDED IN THE
CONTINUATION OF THE SHOWERS/ISOLATED THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI OVERNIGHT BUT THESE ARE SLOWLY DIMINISHING.

SIMILAR CONDITIONS WILL EXIST TODAY AS WAS THE CASE THURSDAY BUT
SHOWER/THUNDERSTORM COVERAGE SHOULD BE A LITTLE GREATER. THIS COMES
AS THE SFC BOUNDARY NUDGES A LITTLE TO THE WEST...BETTER ASCENT
MOVES INTO THE REGION...AND MOISTURE INCREASES OVER A GREATER
PORTION OF THE CWA. THE BEST MOISTURE TRANSPORT OF THE LAST SEVERAL
DAYS HAD BEEN INTO AL/GA/FL BUT THIS SHIFTS A LITTLE WEST TODAY AND
BY LATE THIS AFTERNOON...PW VALUES AROUND 2.1 INCHES WILL BE PRESENT
FROM NEAR THE I-55 CORRIDOR AND POINTS EAST. AS WAS THE CASE
YESTERDAY...THE BEST POTENTIAL FOR SHOWERS/STORMS WILL BE CLOSER TO
THE MS/AL STATE LINE. THE LEAST POTENTIAL WILL BE IN THE
DELTA...WHERE DRIER AIR WILL BE ABLE TO HANG ON A BIT LONGER ON THE
OTHER SIDE OF THE SFC BOUNDARY.  THINK THERE SHOULD BE ENOUGH LOW
AND MID LEVEL FLOW TO ALLOW STORMS TO KEEP MOVING. HOWEVER SOME OF THESE
RAINS COULD BE EFFICIENT AND IT IS NOT OUT OF THE REALM OF
POSSIBILITY TO SEE SOME LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING
ISSUES. THIS WAS THE CASE THURSDAY AS THE STORMS THAT DEVIATED FROM
THE FLOW TENDED TO BE SLOWER AND DID PRODUCE A BIT OF RAINFALL. WILL
MAKE A SMALL MENTION OF THIS IN THE HWO. POTENTIAL FOR SHOWERS AND
ISOLATED THUNDERSTORMS WILL ONCE AGAIN LINGER INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS AS ANY ASCENT CAN MINGLE WITH THE SEMI-
TROPICAL AIRMASS TO KEEP THESE ONGOING PAST DAYTIME HEATING.

ON SATURDAY THE PATTERN BEGINS TO CHANGE AS THE UPPER TROUGH STARTS
TO PULL OFF TO THE NORTH AND NORTHEAST. THIS WILL ALLOW FOR MORE
MOISTURE TO MAKE IT FURTHER INTO THE REGION AND POTENTIAL FOR
SHOWERS/STORMS WILL BE PRESENT FOR ALL AREAS OF THE ARKLAMISS WITH
BEST COVERAGE ONCE AGAIN IN THE EAST.

TEMPERATURES WILL RETURN TO MOSTLY NEAR NORMAL. DAYTIME HIGHS WILL
FALL JUST SHORT AND MOSTLY BE IN THE 80S AS RAIN/CLOUD COVER SHOULD
LIMIT INSOLATION ESPECIALLY IN THE CENTRAL AND EAST. OVERNIGHT LOWS
WILL BE BACK IN THE UPPER 60S/LOWER 70S. /28/

LONG TERM...SUNDAY THROUGH FRIDAY...THIS EXTENDED PART OF THE FORECAST
REMAINS JUST LIKE THE PREVIOUS...DEPARTING TROUGH ON SUNDAY FOLLOWED
BY FLAT MID/UPPER RIDING FOR THE UPCOMING WORK WEEK.

FOR SUNDAY...THE AREA WILL SEE THE PESKY TROUGH AXIS LIFT TO THE NE.
THE RESULTING LEFT OVER WEAKNESS SHOULD BE ENOUGH TO SUPPORT BETTER
THAN AVG PRECIP POTENTIAL AS DECENT DEEP LAYER MOISTURE WILL BE OVER
A SOLID PORTION OF THE CWA. BEST PRECIP POTENTIAL WILL BE SOUTHERN
HALF.

FOR MOST OF THE UPCOMING WORK WEEK...FLAT UPPER RIDING WILL DEVELOP.
THE EURO AND GFS HAVE A SIMILAR MID LEVEL PATTERN...BUT THE GFS IS
MORE MOIST THUS GENERATING BETTER POPS EACH DAY. THE EURO IS LESS
AGGRESSIVE WITH POPS EACH DAY AND WILL CONTINUE TO FOLLOW THAT
SCENARIO. STILL...SOME RAIN CHANCES WILL EXIST EACH DAY. AS FOR
TEMPS...THIS RUN OF THE GFS HAS WARMED SOME FOR HIGH THIS WEEK. THAT
FITS THE PREV THINKING AND WILL FOLLOW CLOSE TO WHAT THAT GUIDANCE
IS OFFERING. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  70  86  72 /  34  55  53  28
MERIDIAN      84  70  83  71 /  63  71  76  37
VICKSBURG     89  68  88  71 /  22  43  39  20
HATTIESBURG   85  72  84  72 /  69  57  71  36
NATCHEZ       88  69  87  71 /  28  26  38  20
GREENVILLE    89  69  88  72 /  15  40  34  19
GREENWOOD     88  69  87  70 /  24  55  49  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 2 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR MSZ030-031-033-038-039-045-046-051-052-056>058-
     064>066-072>074.

LA...NONE.
AR...NONE.
&&

/
Hazardous weather outlook, Jul 5, 1:56 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT FRI JUL 5 2013

MSZ019-025>033-035>039-042>066-072>074-061900-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
156 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE OUTLOOK AREA THIS AFTERNOON AND EVENING. LOCALLY HEAVY
DOWNPOURS IN A SHORT PERIOD OF TIME MAY VERY WELL LEAD TO FLASH
FLOODING...ESPECIALLY IF STORMS MOVE REPEATEDLY OVER THE SAME
LOCATIONS. LOW LYING AND POOR DRAINAGE AREAS WILL BE THE MOST
SUSCEPTIBLE TO HIGH WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF FLASH FLOOD
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-061900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
WASHINGTON-ISSAQUENA-SHARKEY-
156 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:40 AM CDTSpecial Weather StatementJANSmith45 min
Jul 5, 9:39 AM CDTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 37 more12 hr
Jul 5, 1:38 PM CDTFlash Flood WarningJANHinds2 hr
Jul 5, 2:37 PM CDTSpecial Weather StatementJANClaiborne28 min
Jul 5, 2:43 PM CDTSpecial Weather StatementJANSharkey32 min
Jul 5, 2:49 PM CDTFlash Flood WarningJANLowndes, Noxubee3 hr
Jul 5, 3:47 PM CDTSpecial Weather StatementJANWashington28 min
Jul 5, 4:52 PM CDTFlash Flood WarningJANCopiah, Lincoln113 min
Jul 5, 5:44 PM CDTFlash Flood WarningJANLowndes3 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.